Alert archive / Hawaii / High Surf Warnings in 2012

High Surf Warning 1, NWS Honolulu, HI

January 2, 20124 counties in Hawaii

NWS Honolulu, HI issued this high surf warning at Jan 2, 2012, 3:28 PM HST for 4 counties in Hawaii. It took effect at Jan 3, 2012, 10:00 AM HST. It was in force for 41 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 2, 2012, 3:28 PM HST (01:28 UTC)
In effect from
Jan 3, 2012, 10:00 AM HST
Expired
Jan 5, 2012, 3:10 AM HST
In force
41 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 4, 1:00 AM HSTHIGH SURFMokuleia, HIOAHU DEPT OF EMERGENCY MANAGEMENT REPORTED MINOR WAVE RUNUP

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2012-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2012-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

684 
WHHW40 PHFO 030128
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
328 PM HST MON JAN 2 2012

...GIANT SURF EXPECTED LATE TUESDAY AND WEDNESDAY...

.AN EXTRA LARGE TO GIANT NORTHWEST SWELL IS EXPECTED TUESDAY... 
BRINGING WARNING LEVEL SURF TO THE NORTH AND WEST FACING SHORES 
OF MOST ISLANDS TUESDAY AND WEDNESDAY.

HIZ001>003-006>008-012-013-017-019-020-031430-
/O.CAN.PHFO.SU.Y.0001.000000T0000Z-120103T0400Z/
/O.NEW.PHFO.SU.W.0001.120103T2000Z-120105T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
328 PM HST MON JAN 2 2012

...HIGH SURF WARNING IN EFFECT FROM 10 AM TUESDAY TO 6 AM HST
THURSDAY...
...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM 10 AM TUESDAY TO 6 AM HST
THURSDAY. THE HIGH SURF ADVISORY HAS BEEN CANCELLED.

* SURF...SURF HEIGHTS WILL BE 25 TO 35 FEET ALONG NORTH FACING
  SHORES AND 15 TO 25 FEET ALONG WEST FACING SHORES. 

* TIMING...SURF WILL INCREASE DRAMATICALLY TUESDAY MORNING ON
  KAUAI...AND TUESDAY AFTERNOON ON OAHU...MOLOKAI...AND MAUI.
  SURF HEIGHTS WILL PEAK WEDNESDAY MORNING. WARNING LEVEL SURF
  WILL REMAIN THROUGH WEDNESDAY NIGHT.

* IMPACTS...WAVE RUN-UP IS POSSIBLE ALONG LOW-LYING COASTAL AREAS.
  THIS THREAT IS GREATEST DURING THE TUESDAY NIGHT HIGH TIDE NEAR
  MIDNIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$

HIZ009-031430-
/O.NEW.PHFO.SU.W.0001.120103T2000Z-120105T1600Z/
OLOMANA-
328 PM HST MON JAN 2 2012

...HIGH SURF WARNING IN EFFECT FROM 10 AM TUESDAY TO 6 AM HST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM 10 AM TUESDAY TO 6 AM HST
THURSDAY. 

* SURF...SURF HEIGHTS WILL BE 25 TO 35 FEET ALONG NORTH FACING
  SHORES.

* TIMING...SURF WILL INCREASE DRAMATICALLY TUESDAY AFTERNOON...AND
  PEAK WEDNESDAY MORNING. WARNING LEVEL SURF WILL REMAIN THROUGH
  WEDNESDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$

HIZ023-025-031430-
/O.NEW.PHFO.SU.W.0001.120104T0400Z-120105T1600Z/
KONA-BIG ISLAND NORTH AND EAST-
328 PM HST MON JAN 2 2012

...HIGH SURF WARNING IN EFFECT FROM 6 PM TUESDAY TO 6 AM HST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM 6 PM TUESDAY TO 6 AM HST
THURSDAY. 

* SURF...SURF HEIGHTS WILL BE 15 TO 25 FEET ALONG NORTH FACING
  SHORES AND 8 TO 12 FEET ALONG WEST FACING SHORES.

* TIMING...SURF WILL INCREASE DRAMATICALLY TUESDAY NIGHT...AND
  PEAK WEDNESDAY AFTERNOON. WARNING LEVEL SURF WILL REMAIN THROUGH
  WEDNESDAY NIGHT.

* IMPACTS...WAVE RUN-UP IS POSSIBLE ALONG LOW-LYING COASTAL AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$
6 follow-up statements
913 
WHHW40 PHFO 031328
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
328 AM HST TUE JAN 3 2012

...WARNING LEVEL SURF EXPECTED TODAY THROUGH WEDNESDAY...

.A GINORMOUS NORTHWEST SWELL WILL REACH THE ISLANDS LATER THIS
MORNING...BRINGING WARNING LEVEL SURF TO THE NORTH AND WEST
FACING SHORES OF MOST ISLANDS TODAY AND WEDNESDAY.

HIZ001>003-006>009-012-013-017-019-020-040230-
/O.CON.PHFO.SU.W.0001.120103T2000Z-120105T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-
328 AM HST TUE JAN 3 2012

...HIGH SURF WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 AM HST THURSDAY...

A HIGH SURF WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 AM HST THURSDAY. 

* SURF...SURF HEIGHTS WILL BE 25 TO 35 FEET ALONG NORTH FACING 
  SHORES AND 15 TO 25 FEET ALONG WEST FACING SHORES. 

* TIMING...SURF WILL INCREASE DRAMATICALLY THIS MORNING ON
  KAUAI...AND THIS AFTERNOON ON OAHU...MOLOKAI...AND MAUI. SURF
  HEIGHTS WILL PEAK WEDNESDAY MORNING. WARNING LEVEL SURF WILL
  REMAIN THROUGH WEDNESDAY NIGHT.

* IMPACTS...WAVE RUN-UP IS POSSIBLE ALONG LOW-LYING COASTAL AREAS.
  THIS THREAT IS GREATEST DURING TONIGHT HIGH TIDE NEAR MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$

HIZ023-025-040230-
/O.CON.PHFO.SU.W.0001.120104T0400Z-120105T1600Z/
KONA-BIG ISLAND NORTH AND EAST-
328 AM HST TUE JAN 3 2012

...HIGH SURF WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
6 AM HST THURSDAY...

A HIGH SURF WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
6 AM HST THURSDAY. 

* SURF...SURF HEIGHTS WILL BE 15 TO 25 FEET ALONG NORTH FACING 
  SHORES AND 8 TO 12 FEET ALONG WEST FACING SHORES. 

* TIMING...SURF WILL INCREASE DRAMATICALLY TONIGHT...AND PEAK
  WEDNESDAY AFTERNOON. WARNING LEVEL SURF WILL REMAIN THROUGH
  WEDNESDAY NIGHT.

* IMPACTS...WAVE RUN-UP IS POSSIBLE ALONG LOW-LYING COASTAL AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$
062 
WHHW40 PHFO 040135
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
335 PM HST TUE JAN 3 2012

...WARNING LEVEL SURF EXPECTED TONIGHT THROUGH WEDNESDAY...

.VERY LARGE NORTHWEST SWELLS WILL MOVE DOWN THE ISLAND CHAIN
TONIGHT...BRINGING WARNING LEVEL SURF TO NORTH AND WEST FACING
SHORES OF MOST ISLANDS THROUGH WEDNESDAY.

HIZ001>003-006>009-012-013-017-019-020-041445-
/O.CON.PHFO.SU.W.0001.000000T0000Z-120105T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-
335 PM HST TUE JAN 3 2012

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY. 

* SURF...SURF HEIGHTS WILL BE 25 TO 35 FEET ALONG NORTH FACING 
  SHORES AND 15 TO 25 FEET ALONG WEST FACING SHORES. 

* TIMING...SURF WILL RISE TONIGHT...REACHING WARNING LEVELS THROUGH
  WEDNESDAY NIGHT.

* IMPACTS...WAVE RUN-UP IS POSSIBLE ALONG LOW-LYING COASTAL AREAS.
  THIS THREAT WILL BE GREATEST DURING HIGH TIDE NEAR MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$

HIZ023-025-041445-
/O.CON.PHFO.SU.W.0001.120104T0400Z-120105T1600Z/
KONA-BIG ISLAND NORTH AND EAST-
335 PM HST TUE JAN 3 2012

...HIGH SURF WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
6 AM HST THURSDAY...

A HIGH SURF WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
6 AM HST THURSDAY. 

* SURF...SURF WILL RISE TO 15 TO 25 FEET ALONG NORTH FACING SHORES
  AND 8 TO 12 FEET ALONG WEST FACING SHORES.

* TIMING...SURF WILL RISE LATE TONIGHT...AND PEAK WEDNESDAY
  AFTERNOON. WARNING LEVEL SURF WILL LAST THROUGH WEDNESDAY NIGHT. 

* IMPACTS...WAVE RUN-UP IS POSSIBLE ALONG LOW-LYING COASTAL 
  AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$

CRAIG
114 
WHHW40 PHFO 040145 AAA
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
345 PM HST TUE JAN 3 2012

...WARNING LEVEL SURF EXPECTED TONIGHT THROUGH WEDNESDAY...

.A LATE REPORT SAYS THAT THE WARNING LEVEL SURF HAS REACHED
KAUAI. THE TIMING FORECASTHAS BEEN ADJUSTED ACCORDINGLY.

HIZ001>003-006>009-012-013-017-019-020-041445-
/O.CON.PHFO.SU.W.0001.000000T0000Z-120105T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-
345 PM HST TUE JAN 3 2012

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY. 

* SURF...SURF HEIGHTS WILL BE 25 TO 35 FEET ALONG NORTH FACING 
  SHORES AND 15 TO 25 FEET ALONG WEST FACING SHORES. 

* TIMING...WARNING LEVEL SURF HAS REACHED KAUAI...AND WILL RISE
  ALONG NORTH AND WEST FACING SHORES OF THE OTHER ISLANDS TONIGHT.
  THE WARNING LEVEL SURF WILL LAST THROUGH WEDNESDAY NIGHT.

* IMPACTS...WAVE RUN-UP IS POSSIBLE ALONG LOW-LYING COASTAL 
  AREAS. THIS THREAT WILL BE GREATEST DURING HIGH TIDE NEAR 
  MIDNIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$

HIZ023-025-041445-
/O.CON.PHFO.SU.W.0001.120104T0400Z-120105T1600Z/
KONA-BIG ISLAND NORTH AND EAST-
345 PM HST TUE JAN 3 2012

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY. 

* SURF...SURF WILL RISE TO 15 TO 25 FEET ALONG NORTH FACING 
  SHORES AND 8 TO 12 FEET ALONG WEST FACING SHORES. 

* TIMING...SURF WILL RISE LATE TONIGHT...AND PEAK WEDNESDAY 
  AFTERNOON. WARNING LEVEL SURF WILL LAST THROUGH WEDNESDAY 
  NIGHT. 

* IMPACTS...WAVE RUN-UP IS POSSIBLE ALONG LOW-LYING COASTAL 
  AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$
409 
WHHW40 PHFO 041326
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
326 AM HST WED JAN 4 2012

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF ALL 
ISLANDS...

.VERY LARGE NORTHWEST SWELLS WILL MOVE DOWN THE ISLAND CHAIN
TODAY...BRINGING WARNING LEVEL SURF TO NORTH AND WEST FACING
SHORES.

HIZ001>003-006>009-012-013-017-019-020-023-025-050230-
/O.CON.PHFO.SU.W.0001.000000T0000Z-120105T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-KONA-BIG ISLAND NORTH AND EAST-
326 AM HST WED JAN 4 2012

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY. 

* SURF...PEAK SURF HEIGHTS WILL BE 25 TO 35 FEET ALONG NORTH
  FACING SHORES...AND 15 TO 25 FEET ALONG WEST FACING SHORES. THE
  EXCEPTION WILL BE THE BIG ISLAND...WHERE PEAK SURF HEIGHTS WILL
  BE 15 TO 25 FEET ALONG NORTH FACING SHORES...AND 8 TO 12 FEET
  ALONG WEST FACING SHORES.

* TIMING...SURF WILL PEAK ON KAUAI AND OAHU THIS MORNING...ON MAUI
  THIS AFTERNOON...AND ON THE BIG ISLAND TONIGHT. WARNING LEVEL
  SURF WILL LAST THROUGH TONIGHT.

* IMPACTS...WAVE RUN-UP IS POSSIBLE ALONG LOW-LYING COASTAL
  AREAS...AS IS LOCALIZED BEACH EROSION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. RESIDENTS AND VISITORS ARE URGED TO
AVOID ENTERING THE WATER...AND TO STAY WELL AWAY FROM THE 
SHORELINE...DUE TO THE DANGEROUS WAVE ACTION AND POTENTIAL FOR
STRONG RIP CURRENTS. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE 
HEIGHT OF THE FACE...OR FRONT...OF WAVES.

&&

$$

BIRCHARD
930 
WHHW40 PHFO 050133
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
333 PM HST WED JAN 4 2012

...HIGH SURF WARNING TONIGHT AND HIGH SURF ADVISORY THURSDAY...

HIZ001>003-006>009-012-013-017-019-020-051445-
/O.NEW.PHFO.SU.Y.0002.120105T1600Z-120106T1600Z/
/O.CON.PHFO.SU.W.0001.000000T0000Z-120105T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-
333 PM HST WED JAN 4 2012

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 6 AM THURSDAY TO 6 AM HST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 6 AM THURSDAY TO 6 AM HST
FRIDAY. A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST
THURSDAY. 

* SURF...NORTH FACING SHORES WILL LOWER TO 20 TO 25 FEET TONIGHT
  AND TO 12 TO 20 FEET THURSDAY. WEST FACING SHORES WILL LOWER TO
  12 TO 20 FEET TONIGHT AND TO 8 TO 12 FT THURSDAY.

* TIMING...WARNING LEVEL SURF WILL LAST THROUGH TONIGHT...LOWERING
  TO ADVISORY LEVELS THURSDAY. 

* IMPACTS...DANGEROUS BATTERING WAVES WILL POUND THE SHORELINE.
  WAVE RUN-UP IS POSSIBLE ALONG LOW-LYING COASTAL AREAS...AS IS
  LOCALIZED BEACH EROSION AND STRONG RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS AND VISITORS ARE URGED TO AVOID ENTERING THE WATER...
AND TO STAY WELL AWAY FROM THE SHORELINE. FORECAST SURF HEIGHTS
ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...OF WAVES.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA. SWIMMERS AND BEACH-GOERS SHOULD EXERCISE CAUTION.

&&

$$

HIZ023-025-051445-
/O.NEW.PHFO.SU.Y.0002.120105T1600Z-120106T1600Z/
/O.CON.PHFO.SU.W.0001.000000T0000Z-120105T1600Z/
KONA-BIG ISLAND NORTH AND EAST-
333 PM HST WED JAN 4 2012

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY FOR 
NORTH AND WEST FACING SHORES OF THE BIG ISLAND...
...HIGH SURF ADVISORY IN EFFECT FROM 6 AM THURSDAY TO 6 AM HST
FRIDAY FOR NORTH AND WEST FACING SHORES OF THE BIG ISLAND...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 6 AM THURSDAY TO 6 AM HST
FRIDAY. A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST
THURSDAY. 

* SURF...NORTH FACING SHORES 15 TO 25 FEET TONIGHT LOWERING TO 10 TO 
  20 FEET THURSDAY. WEST FACING SHORES 8 TO 12 FEET TONIGHT LOWERING 
  TO 4 TO 8 FEET THURSDAY.

* TIMING...WARNING LEVEL SURF WILL LAST THROUGH TONIGHT...LOWERING
  TO ADVISORY LEVELS THURSDAY.

* IMPACTS...DANGEROUS BATTERING WAVES WILL POUND THE SHORELINE.
  WAVE RUN-UP IS POSSIBLE ALONG LOW-LYING COASTAL AREAS...AS IS
  LOCALIZED BEACH EROSION AND STRONG RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS AND VISITORS ARE URGED TO AVOID ENTERING THE WATER...
AND TO STAY WELL AWAY FROM THE SHORELINE. FORECAST SURF HEIGHTS
ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...OF WAVES.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA. SWIMMERS AND BEACH-GOERS SHOULD EXERCISE CAUTION.

&&

$$

CRAIG
338 
WHHW40 PHFO 051310
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
310 AM HST THU JAN 5 2012

...HIGH SURF WARNING CANCELLED...
...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND...

HIZ001>003-006>009-012-013-017-019-020-023-025-060215-
/O.CAN.PHFO.SU.W.0001.000000T0000Z-120105T1600Z/
/O.EXT.PHFO.SU.Y.0002.120105T1310Z-120106T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-KONA-BIG ISLAND NORTH AND EAST-
310 AM HST THU JAN 5 2012

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF WARNING. A HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 6 AM
HST FRIDAY.

* SURF...NORTH FACING SHORES WILL LOWER TO 12 TO 20 FEET TODAY...
  WHILE SURF ALONG WEST FACING SHORES WILL LOWER TO 8 TO 12 FT.

* TIMING...SURF WILL SLOWLY DIMINISH THROUGH TONIGHT...AND DROP
  BELOW ADVISORY LEVELS BY DAYBREAK FRIDAY. 

* IMPACTS...LOCALIZED BEACH EROSION AND STRONG RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA. BEACH-GOERS ARE URGED TO AVOID ENTERING THE
WATER...AND TO STAY WELL AWAY FROM THE SHORELINE. FORECAST SURF
HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...OF
WAVES.

&&

$$

BIRCHARD

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 2, 10:00 AM HST, 5 hours 28 minutes earlier.

Area forecast discussion, Jan 2, 10:00 AM HST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST MON JAN 2 2012

.SYNOPSIS...
A HIGH PRESSURE RIDGE NEAR THE ISLANDS WILL KEEP WINDS LIGHT OVER
THE STATE THROUGH TUESDAY. CLOUDS AND LIGHT SHOWERS WILL AFFECT
MAINLY WINDWARD AND MAUKA AREAS...WHILE CENTRAL AREAS OF THE
SMALLER ISLANDS WILL SEE AFTERNOON CLOUDINESS. MODERATE TRADE WINDS
ARE EXPECTED TO RETURN WEDNESDAY AS HIGH PRESSURE PASSES NORTH OF
THE ISLANDS.

&&

.DISCUSSION...

A HIGH PRESSURE RIDGE NEAR KAUAI IS KEEPING WINDS LIGHT OVER THE
STATE...ALLOWING FOR NIGHTTIME LAND BREEZES AND AFTERNOON SEA
BREEZES. THESE DIURNAL WINDS WILL CONTINUE THROUGH TUESDAY. THIS
MORNINGS SATELLITE IMAGERY SHOWS CLEAR SKIES ACROSS THE STATE WITH
ISOLATED SHOWERS OVER THE COASTAL WATERS MOVING SLOWLY TOWARD THE
SOUTHEAST COAST OF THE BIG ISLAND. EXPECT SOME CLOUD BUILDUPS
LATER TODAY AS AFTERNOON SEA BREEZES PICK UP AND ISLAND HEATING
CREATES SOME UPWARD LIFT OVER THE ISLANDS. VERY LIMITED SHOWER
ACTIVITY IS EXPECTED. DOWNSLOPE WINDS OVERNIGHT BROUGHT COOLER
THAN NORMAL TEMPERATURES ACROSS THE ISLANDS. BOTH LIHUE AND
KANEOHE REACHED 63 DEGREES F WHILE KAHULUI BOTTOMED OUT AT 59
DEGREES F. EXPECT SIMILAR CONDITIONS TONIGHT WITH CLEAR SKIES AND
COOLER THAN NORMAL TEMPERATURES.

UPDATED THE SHORT TERM FORECAST TO REDUCE SHOWERS OVER THE
ISLANDS TODAY...TONIGHT AND TUESDAY. ALSO SPREAD HAZE AREA OVER
HILO WITH REPORTS AND OBSERVATIONS DEPICTING VOLCANIC HAZE
REACHING THE HILO AREA.

TUESDAY NIGHT...THE EFFECTS OF A HIGH PRESSURE MOVING INTO THE
CENTRAL PACIFIC REACH THE STATE AND MODERATE TRADE WINDS WILL BE
THE RESULT. THE HIGH CONTINUES ITS MOVEMENT EASTWARD LATER IN THE
WEEK BUT MAINTAINS A SURFACE RIDGE NORTH OF THE STATE. THE RIDGE
WILL CONTINUE MODERATE TRADE WINDS INTO NEXT WEEKEND.

RAINFALL WILL REMAIN LIMITED AS THE RIDGE SITS OVER THE STATE
WITH SHOWERS RELEGATED TO LIGHT WINDWARD SHOWERS AND LIGHT
RAINFALL IN THE AFTERNOONS OVER MOUNTAINS AND CENTRAL AREAS OF THE
SMALLER ISLANDS. ON THE BIG ISLAND...THE LOWER LEEWARD SLOPES WILL
ALSO SEE LIMITED AFTERNOON SHOWERS. AS THE TRADES PICK UP AGAIN
TUESDAY NIGHT AND WEDNESDAY...TRADE SHOWERS WILL RETURN WITH MOISTURE
RIDING THE TRADES INTO WINDWARD AREAS.

&&

.AVIATION...
VFR WILL BE THE PREVAILING CONDITION AT ALL TERMINALS WITH A DRY
AND STABLE AIR MASS OVER THE ISLANDS. LIGHT WINDS...WITH AFTERNOON
SEA AND OVERNIGHT LAND BREEZES DOMINATING. NO AIRMETS IN EFFECT.

&&

.MARINE...
ELEVATED SURF CONTINUES TO AFFECT SHORES EXPOSED TO THE LARGE
NORTHWEST SWELL TODAY. A HIGH SURF ADVISORY REMAINS IN
EFFECT FOR NORTH AND WEST FACING SHORES OF KAUAI...NIIHAU AND
OAHU...AND NORTH FACING SHORES OF MOLOKAI AND MAUI THROUGH TODAY.
EXPECT THE SURF TO DECLINE THIS AFTERNOON AND DROP BELOW ADVISORY
LEVEL THIS EVENING.

AN EXTRA LARGE TO GIANT NORTHWEST SWELL IS EXPECTED TUESDAY... BRINGING
WARNING LEVEL SURF TO THE NORTH AND WEST FACING SHORES OF MOST ISLANDS
TUESDAY AND WEDNESDAY. SURF FROM THIS SWELL SHOULD BUILD SHARPLY
TUESDAY AFTERNOON OUT OF 320-340 DEGREES...BUILDING TO EXTRA-LARGE
BREAKERS BY SUNDOWN TUESDAY. THE TUESDAY NIGHT HIGH TIDE IS CLOSE
TO MIDNIGHT AT 1.9 FT AND MAY POSE CONCERN FOR COASTAL WAVE WASH.
THE SURF IS EXPECTED TO PEAK ON OAHU LATE WEDNESDAY MORNING. THIS
SWELL WILL LAST THROUGH THE LATER HALF OF THE WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST THIS EVENING FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU
KOOLAU-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD
HALEAKALA.

&&

MORRISON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 3:35 AM HSTSmall Craft AdvisoryHFO72 hr

Nearby

High Surf Warnings in Hawaii, 2012Every high surf warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.